Kentucky, 2022

Flash Flood and Damaging Winds in Kentucky, May 5 to 6, 2022

May 5 to 6, 2022 · NWS LMK · 5 events in 4 counties and zones

During the morning hours of May 5th, a surface warm front moved northward through central Kentucky before becoming nearly stationary near the Ohio River. South of this boundary, the atmosphere destabilized during the afternoon hours, allowing for clusters of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the morning hours of May 5th, a surface warm front moved northward through central Kentucky before becoming nearly stationary near the Ohio River. South of this boundary, the atmosphere destabilized during the afternoon hours, allowing for clusters of strong to severe thunderstorms. Rain persisted across the region overnight from the 5th into the morning of the 6th as the surface low moved slowly to the east. On the 6th, more strong clusters of thunderstorms formed as a surface cold front passed through southern and central Kentucky. As a result of repeated rounds of heavy rainfall, some flash flooding occurred in the Cynthiana area on May 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 5, 1:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 5, 1:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
351 PM EDT Thu May 5 2022

.Short Term...(This evening through Friday)
Issued at 350 PM EDT Thu May 5 2022

Remnants of this mornings MCV continues to move through central IL
this afternoon as it works to the northeast. Showers and a few
embedded thunderstorms have formed along an inverted trough
associated with a developing surface low over southern OK. This
system is developing at the base of a mid-level cutoff low over
central NE & western KS. Warm front is located just to our south
extending from the far western tip of KY through central TN and into
GA. This afternoon and through the overnight, sfc low will work to
the northeast into southern MO lifting the warm front through the
Common Wealth tonight. Convection has begun to fire just behind the
warm front in far southwest KY.

The day one SPC continues to have the south-central KY in a Marginal
Risk for severe weather through this evening, with a Slight Risk for
far southwest KY including parts of Logan county in our CWA. Model
soundings show this area as the best chance for strong to severe
storms. The main threat being potential for some super cell
development with large hail, damaging gusty winds and possible
isolated tornadoes. Model soundings show a period of 2000-2500 J/Kg
this evening, moderate shear of 40-50 kts early this afternoon
dropping to 30-40 kts later this evening and SRH 150-200 m2/s2.
Given these conditions, a severe thunderstorm watch has been issued
until 10pm EDT for most of our southern CWA continues.

As the warm front works into the area this evening and overnight,
dew points will increase into the 60s with low 60s closer to the
Ohio River and mid 60s for counties along the KY/TN border. PWAT
values will also climb to between 1.50" to 1.60" allowing any storms
to produce locally heavy rainfall. While flash flooding is unlikely
localized pounding from heavier storms are possible this evening
and overnight.

Another wave of convection associated with an MCS across Ark-La-Tex
will push through central KY/TN overnight. Threat of severe is very
low given the lack of instability but rumbles of thunder, gusty
winds, and heavy rain will be likely.

Sfc storm becomes stacked and occluded tomorrow morning over
southern MO and will work over the Ohio River during the day.
Occluded boundary will work from west to east with the system as it
moves through. Wide spread showers and scattered thunderstorms are
likely especially during the late morning and afternoon. Model
sounding would suggest the development of multi-cellular convection
that could produce line/bowing segments.  Decent surface based
instability and steep mid-level lapse rates would make marginally
severe hail and gusty damaging winds the main severe threat. SPC day
two outlook has most of central KY in a marginal risk for severe
weather with a slight risk stretching from the Lake Cumberland
Region into eastern KY.

&&

.Long Term...(Friday night through Thursday)
Issued at 234 PM EDT Thu May 5 2022

Showers/Storms from Friday afternoon activity may still be ongoing
Friday evening but should slowly weaken and become more
isolated/scattered in nature for the overnight hours. The surface
and upper level low responsible for these showers will gradually
push eastward into Saturday, taking with it the precipitation. As a
result, we will likely see a gradual drying trend during the day
Saturday from west to east, with rain chances generally east of the
I-75 corridor by early afternoon.

Upper level ridging will be quick to build into the region by
Sunday, and result in drier, sunnier, and warmer weather. Mother's
Day is looking to be very pleasant with temperatures in the 70s.

From Monday through much of next week, the upper level ridge will
amplify over our region and result in very warm temperatures and dry
conditions. A blocking pattern sets up as well where deep,
persistent troughing remains in place over the western CONUS and the
upper level low that has brought us the unsettled weather this week
spins off the east coast. Models tend to struggle with the evolution
of the long range pattern this far out, so it's tough to say how it
will all eventually break down by late next week... but early signs
indicate the east coast upper level low may retrograde back toward
our region and bring a return of rain/storm chances... or the
western CONUS trough eventually will slide eastward toward us... or
some combination of both may happen. Stay tuned.

&&

.Aviation...(18Z TAF Issuance)
Issued at 200 PM EDT Thu May 5 2022

Remnants of a convective system from this morning has worked into
central IL and continues to progress off to the northeast. A line of
showers and a few embedded thunderstorms are along an inverted
trough associated with a much broader system coming out of TX/OK.
For the afternoon, whole a few passing showers could be possible
with some embedded thunder, especially around HNB, overall the
prevailing flight categories will be VFR. The forecast becomes more
challenging when trying to time the possibility of any
convection/thunderstorm activity over the area. Warm front currently
across far western KY/TN dropping southeastward into AL/GA will
continue to lift northward through the afternoon and evening. This
will being to increase the threat of more showers and possible
thunderstorms, especially over BWG later today and this evening.
This is where we could see our strongest of storms this evening.
CIGS will also be dropping with the approaching warm front. Expect
MVFR conditions to return overnight. The main concern during this
period will be the development of any isolated to scattered
thunderstorms over the area. Best chance for this activity takes
place after 00z for SDF over to LEX.

Into tomorrow, an occluded storm system works along the Ohio River
during the day with the warm front across southern IN. CIG could
drop to IFR levels with the development of scattered thunderstorms,
especially during the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...DM
Aviation...BTN
Hazardous weather outlook, May 5, 2:01 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
401 PM EDT Thu May 5 2022

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-
065>067-077-078-081-082-062015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-
Taylor-Casey-Lincoln-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Campbellsville, Liberty, Stanford,
Columbia, Jamestown, Burkesville, and Albany
401 PM EDT Thu May 5 2022 /301 PM CDT Thu May 5 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening. Some
of these storms could be strong to severe with damaging gusty winds
as the main threat. Few isolated storms could produce large hail and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of round of widely scattered strong to severe storms
are possible tomorrow afternoon and evening. Large hail and damaging
gusty winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Thursday afternoon through Friday
evening.

GENERAL STORM MOTION OF THE DAY:

Storms will move to the northeast between 30-35 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ026-027-061>064-070>076-062015-
Ohio-Grayson-Butler-Edmonson-Hart-Green-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-
Including the cities of Hartford, Leitchfield, Morgantown,
Brownsville, Horse Cave, Greensburg, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville,
and Edmonton
301 PM CDT Thu May 5 2022

...SEVERE THUNDERSTORM WATCH 183 IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will develop late this afternoon and into the
evening. Main threat is strong damaging winds with possible super
cells producing large hail and an isolated tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of round of widely scattered strong to severe storms
are possible tomorrow afternoon and evening. Large hail and damaging
gusty winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening through through tomorrow
evening.

GENERAL STORM MOTION OF THE DAY:

Storms will move to the northeast between 30-35 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BTN/DM

In the hours before

Special weather statement, May 5, 1:38 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
238 PM CDT Thu May 5 2022

KYZ070-052015-
Logan KY-
238 PM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of western Logan County
through 315 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kentucky.

&&

LAT...LON 3676 8705 3690 8706 3703 8687 3679 8672
      3667 8706 3674 8706
TIME...MOT...LOC 1938Z 242DEG 31KT 3676 8715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, May 5, 2:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
318 PM CDT Thu May 5 2022

KYZ070>072-052045-
Warren KY-Logan KY-Simpson KY-
318 PM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of central Logan,
central Simpson and southwestern Warren Counties through 345 PM
CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Russellville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Warren, central Logan and central Simpson Counties, including the
following locations... Neosheo, Dennis, Rich Pond, Rockfield, Auburn,
South Union, Woodburn, Salmons, Schochoh and Middleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kentucky.

&&

LAT...LON 3671 8688 3688 8688 3694 8649 3671 8649
TIME...MOT...LOC 2018Z 267DEG 30KT 3678 8678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, May 5, 2:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
342 PM CDT Thu May 5 2022

KYZ071>073-052115-
Warren KY-Simpson KY-Allen KY-
342 PM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of northeastern
Simpson, northwestern Allen and southern Warren Counties through 415
PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Memphis Junction, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Memphis Junction around 345 PM CDT.
  Crestmoor around 350 PM CDT.
  Mount Victor around 355 PM CDT.
  Plum Springs around 400 PM CDT.

Other locations in the path of this storm include Bowling Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kentucky.

&&

LAT...LON 3679 8657 3693 8660 3707 8628 3684 8620
TIME...MOT...LOC 2042Z 251DEG 29KT 3689 8651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EBW

The radar

The Nashville radar (KOHX), 73 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 5, 3:00 PM CST
Where
Warren County, 1.22 mi NNW of Alvaton
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.887, -86.357

Several trees were blown down and the overhang of a building collapsed along Old Scottsville Road.

Thunderstorm Wind, Warren

When
May 5, 3:12 PM CST
Where
Warren County, 1.85 mi N of Motley
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.927, -86.282

A tree was blown down on Cemetery Road about 3 miles from the Allen County line.

Thunderstorm Wind, Butler

When
May 6, 2:22 PM CST
Where
Butler County, 0.94 mi SSE of Reedyville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.167, -86.424

A tree was blown down on Reedyville Road south of Roundhill.

Flash Flood, Harrison

When
May 6, 3:40 PM EST to 7:40 PM EST
Where
Harrison County, 0.63 mi N of Cynthiana to 0.53 mi N of Cynthiana
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.389, -84.302

Flooding caused the closure of River Road in Cynthiana.

Thunderstorm Wind, Washington

When
May 6, 6:04 PM EST
Where
Washington County, 1.19 mi NNE of St Catherine
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.716, -85.241

A large tree was blown down on State Route 55 near Shay Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026186, 1026185, 1026189, 1031014, 1026190.